Letters to the Editor
Eruptive benign melanocytic naevi during immunosuppressive therapy in a Crohn's disease patient
Article first published online: 1 FEB 2011
Copyright © 2011 Crohn's & Colitis Foundation of America, Inc.
Inflammatory Bowel Diseases
Volume 17, Issue 6, page E26, June 2011
How to Cite
de Boer, N. K.H. and Kuyvenhoven, J. P. (2011), Eruptive benign melanocytic naevi during immunosuppressive therapy in a Crohn's disease patient. Inflamm Bowel Dis, 17: E26. doi: 10.1002/ibd.21618
- Issue published online: 10 MAY 2011
- Article first published online: 1 FEB 2011
- Manuscript Accepted: 6 DEC 2010
- Manuscript Received: 1 DEC 2010
To the Editor:
Current treatment regimes of Crohn's disease advocate earlier and long-term use of immunosuppressive drugs like thiopurines, methotrexate, and biologicals. Here we describe a case report of a relatively unknown side effect of aggressive immunosuppression.
A 19-year-old woman was diagnosed with Morbus Crohn, with patchy aphthous ulcerative inflammation in her colon and terminal ileum, combined with complex perianal and rectovaginal fistulas. Screening for latent tuberculosis infection was negative. Besides temporary antibiotic treatment with metronidazol, maintenance immunosuppressive therapy with infliximab infusions (400 mg every 8 weeks) and 6-mercaptopurine (50 mg per day) was initiated. With this therapeutic regime, clinical remission was achieved rapidly with nonproductive fistulas. After several months the patient developed newly arising moles, particularly on the palms. On dermatologic (epiluminescence) examination multiple characteristic melanocytic lesions of about 2 mm in diameter were observed (Fig. 1), fitting the diagnosis of eruptive benign melanocytic naevi due to immunosuppressive therapy. The patient was screened for melanoma or dysplastic naevi by the dermatologist without any sign of malignant transformation. The immunosuppressive regime with infliximab and 6-mercaptopurine is being continued and her Crohn's disease is still in clinical remission.
As more and more inflammatory bowel disease patients are being treated with early combined therapy with thiopurine and biologicals, we would like to draw attention to this relatively unknown adverse effect of therapy: eruptive benign melanocytic naevi. These skin lesions develop rapidly in previously unaffected skin. One clinical scenario linked to eruptive benign melanocytic naevi is systemic immunosuppression. The actual mechanism remains to be elucidated; however, activating BRAF mutations may play a role in the development of these skin lesions.1 It is currently uncertain whether these melanocytic naevi can transform into malignant lesions; therefore, regular screening by a dermatologist is recommended.
- 1Activating BRAF mutations in eruptive melanocytic naevi. Br J Dermatol. 2010; 163: 1095–1098., , , et al.
Nanne K.H. de Boer MD*, Johan P. Kuyvenhoven MD, * Department of Gastroenterology and Hepatology, VU University Medical Center, Amsterdam The Netherlands, Department of Gastroenterology and Hepatology, Kennemer Gasthuis Haarlem, The Netherlands.